GO!

is this an Ivermectin (Heartgard) Allergy?

This forum is for dog lovers seeking everyday advice and suggestions on health-related issues. Remember, however, that advice on a public forum simply can't be a substitute for proper medical attention. Only your vet can say assuredly what is best for your dog.

  
(Page 1 of 2: Viewing entries 1 to 10)  
Page Links: 1  2  
Zoe

What kind of dog- is that? A black- one!
 
 
Barked: Mon Apr 25, '11 11:22am PST 
Zoe is a ~2 year old terrier mix (Silky + unknown) that I rescued 6 months ago... I had her on Tri-Heart Plus (the generic of Heartgard, active ingredient Ivermectin). The first four doses I gave her were completely fine. The fifth time, three hours after she had it, she had terrible diarrhea- the sound was actually what alerted me to it! It was an isolated incident and she was back to normal almost immediately. She was nearly housebroken, so I gave her the benefit of the doubt that it was just an uncontrollable accident and the vet said it was likely a fluke, as she doesn't appear to have any of the herding/sight hounds or collie in her. The following month, I gave it to her again- this time making sure it was on a full stomach, just to be sure. I thought all was fine until I woke her up 3 hours later to make her go outside to pee, and she immediately had diarrhea again! (Thank god we were outside this time!) I called the vet again and she said that twice in a row isn't a fluke, and she's been switched to Interceptor.

Has anyone else had a dog outside of the sighthound/herding dogs that had a reaction? Especially after four doses without reaction? That's what tells me it's an allergy. My vet has never had a dog outside of those breeds with an issue. But, being such a mix, we have no idea her exact makeup- she could have a few drops of sheltie blood in her, or something. Thoughts??
[notify]
Foxxy

Pocket Wolf
 
 
Barked: Mon Apr 25, '11 12:37pm PST 
Yes, foxxy had that exactly. it wasn't the first time that we gave it to her when she started having episodes with the heartgard. it was three or four doses in. then it was diahrrea for a couple days and loss of appetite for a couple of days following administration. that went on for two months, but I figured that she was picking up something that didn't agree with her. We were feeding raw at the time

the third month, she had diahreea and vomiting and then her face swelled up. You are lucky, I saw what was wrong and gave her some benadryl, looked up the symptoms online, called merial directly and described the symptoms, only to be told that it could not possibly be a reaction to ivermectin, it suposedly safe. They tried to tell me that they had pill forms and that the dog was probably allergic to the meat or wheat in the chew.

So, frustrated, I ran over to the vet, and then had to argue with the vet tech who tried to parrot the same thing merial told me. Finally I demanded an actual vet, told the vet the problem, and he agreed with me and changed her meds. I told him to go call merial and bitch them out for not accepting my report. So. one cortizone shot later, foxxy was feeling much better. She was given pred for her nausea, because she literally could keep nothing down.

then I found out that she's allergic to pred. it made her throat and nasal passages swell. It was quite a nightmare. interceptor is good, though. she's never had a problem

Edited by author Mon Apr 25, '11 12:41pm PST

[notify]
Princess

Scratchingdoghe- lp.com!
 
 
Barked: Tue Apr 26, '11 3:51am PST 
It is likely to be an adverse reaction but if the tablet/chewable is flavoured, it could also be an adverse reaction to the food/flavouring.

just a thought.

Do other foods cause this?
[notify]

Foxxy

Pocket Wolf
 
 
Barked: Tue Apr 26, '11 11:17am PST 
not she is not sensitive to any other ingredient in it. At the time, all of the ingredients in the chew were a part of her diet, either through scrounging or proper feeding except for the ivermectin
[notify]
Jackson Tan

Lad about town
 
 
Barked: Tue Apr 26, '11 7:34pm PST 
Diarrhea isn't the standard reaction for a dog with the mutation to the MDR1 gene, and even if there is a drop of sheltie blood in your dog, it's either in there or not. The reaction is quite a severe neurotoxic one which usually leads to ataxia and then to death. However, dogs with a defect to the P-glycoprotein gene can also have symptoms (outside the collie genus with the mutation to the MDR1) which might explain the reaction. At any rate, I think you did the right thing dropping it for interceptor! I use ivermectin but it definitely is not for everyone, especially when interceptor is now on the market for heart worm.
[notify]
Foxxy

Pocket Wolf
 
 
Barked: Tue Apr 26, '11 8:22pm PST 
You don't have to have an MDR-1 defect to have an allergic reaction. COMMON side effects persist or become bothersome when using Ivermectin:

Diarrhea; dizziness; nausea.

Seek veterinary attention right away if any of these SEVERE side effects occur when using Ivermectin:

Severe allergic reactions (rash; hives; itching; difficulty breathing; swelling of the mouth, face, lips, or tongue); eye pain, swelling, or redness; fainting; fast heartbeat; fever; joint pain; red, swollen, blistered, or peeling skin; seizures; severe dizziness or lightheadedness; swelling of the skin, legs, hocks, or feet; tender or swollen lymph glands (eg, in the neck, groin, underarms); vision changes; yellowing of the eyes or skin.

This is not a complete list of all side effects that may occur.

Edited by author Tue Apr 26, '11 8:24pm PST

[notify]
Jackson Tan

Lad about town
 
 
Barked: Tue Apr 26, '11 8:29pm PST 
"You don't have to have an MDR-1 defect to have an allergic reaction."

Yes, that is one hundred percent true. Lots of different breeds seem to get them (although I do wonder if the defect in the P-glycoprotein gene, like I said before, might be at the root of these problems.) An MDR1 reaction is often times more dangerous, however.
[notify]
Audrey- Hepbull

I am not dumb, I- am ignoring you.
 
 
Barked: Wed Apr 27, '11 6:02am PST 
FDA reporting

Please report this to the FDA. That is one of the reasons veterinary pharmeceuticals have so little long term knowledge, the reporting system is little known. Or at least ask your vet if he/she reported it.

This isn't an "Oh my these evil drugs need to be recalled" report. It is simply a way to more accurately keep track of just what exactly is happening over time when dogs are repeatedly given these drugs.

It is pretty common for the first few doses to not have reactions. When a dog's system is not handling the drug well, each dose does a little more damage to the immune system, til it gets to the point where the immune system can't take anymore and you see the more obvious reaction.

Again, please do not take this as an attack against these drugs. People paying attention to their dogs and reporting problems are the ONLY way to get an understanding of what is happening.
[notify]
Foxxy

Pocket Wolf
 
 
Barked: Wed Apr 27, '11 7:06am PST 
I did report it. Like I said, I called Merial to report it, and they rejected my report and told me that it could not possibly be the drug. I even did the research for it. foxxy's symptoms were right down the line for an adverse and allergic reaction to the drug.. I think the person at merial couldn't wrap her head around the fact that foxxy didn't have symptoms the first few times, and had the common side effects for a couple months, and then finally had a full blown reaction. She seemed to think that it wasn't possible, or that a dog reacting to it would have it from the start. The vet tech who saw me first seemed to think that way as well.

Basically, I felt like the tech and the person at Merial weren't taking my assessment seriously and that bothered me.

The vet did say that he was going to submit the fda report and not to worry about it so they didn't get a double report on the same dog.

anyway, I wonder if you are onto something, jackson. p-glycoprotein also affects how the body absorbs and uses steroids and other drugs like digoxin, and Foxxy had trouble with the pred too, so I wouldn't be surprised if the problem is with that p-glycoprotein even though she has not a single drop of shepherd or sighthound in her

Edited by author Wed Apr 27, '11 7:21am PST

[notify]
Audrey- Hepbull

I am not dumb, I- am ignoring you.
 
 
Barked: Wed Apr 27, '11 7:14am PST 
I glad your vet filed an official report Foxxy, but I was directing my response to the one who started this thread. I hope they do report the incident. The more people that do the more accurately it will be known just how many dogs are having side effects.

I also am not surprised that the company took the stance that they were denying their drug could have possibly caused a reaction. It is a big business for them, it is in their best interests to discourage people from further reporting AND to make them believe they are wrong about the reaction.

It makes me trust them even less.
[notify]
  (Page 1 of 2: Viewing entries 1 to 10)  
Page Links: 1  2